Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 92, NWS St. Louis, MO

June 12, 2022Bond County, Clinton County, Fayette County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 12, 2022, 11:14 AM CDT for Bond County, Clinton County, Fayette County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2022, 11:14 AM CDT (16:14 UTC)
Expired
Jun 12, 2022, 11:47 AM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bond County, IL, Clinton County, IL, Fayette County, IL

The radar

The St Louis radar (KLSX), 112 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1570 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

140 
WUUS53 KLSX 121614
SVRLSX
ILC005-027-051-121700-
/O.NEW.KLSX.SV.W.0092.220612T1614Z-220612T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1114 AM CDT Sun Jun 12 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  North central Clinton County in south central Illinois...
  Southern Bond County in south central Illinois...
  Southwestern Fayette County in south central Illinois...

* Until noon CDT.

* At 1113 AM CDT, a severe thunderstorm was located over Reno, moving
  southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Greenville and Pocahontas around 1125 AM CDT.

Other locations in the path of this severe thunderstorm include
Beaver Creek and Tamalco.

This includes Interstate 70 in Illinois between exits 36 and 45.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3863 8949 3882 8960 3885 8960 3896 8933
      3878 8914 3876 8914
TIME...MOT...LOC 1613Z 324DEG 29KT 3897 8952 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
2 follow-up statements
768 
WWUS53 KLSX 121639
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1139 AM CDT Sun Jun 12 2022

ILC005-027-051-121700-
/O.CON.KLSX.SV.W.0092.000000T0000Z-220612T1700Z/
Clinton IL-Bond IL-Fayette IL-
1139 AM CDT Sun Jun 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTH CENTRAL CLINTON...SOUTHEASTERN BOND AND SOUTHWESTERN FAYETTE
COUNTIES...

At 1139 AM CDT, a severe thunderstorm was located over Beaver Creek,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Tamalco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3866 8941 3881 8944 3889 8925 3878 8914
      3876 8914
TIME...MOT...LOC 1639Z 324DEG 29KT 3880 8936 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
647 
WWUS53 KLSX 121647
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1147 AM CDT Sun Jun 12 2022

ILC005-027-051-121656-
/O.CAN.KLSX.SV.W.0092.000000T0000Z-220612T1700Z/
Clinton IL-Bond IL-Fayette IL-
1147 AM CDT Sun Jun 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLINTON...
SOUTHEASTERN BOND AND SOUTHWESTERN FAYETTE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3866 8941 3881 8944 3889 8925 3878 8914
      3876 8914
TIME...MOT...LOC 1643Z 324DEG 29KT 3875 8932 

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 8:42 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 12, 8:42 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
842 AM CDT Sun Jun 12 2022

.UPDATE...
Issued at 841 AM CDT Sun Jun 12 2022

A small complex of thunderstorms has bloomed across southeast
Nebraska early this morning in the highly moist and unstable air
across the Plains. This complex is expected to continue to grow and
organize in the 2000-3000 J/kg of MUCAPE and 35-45 kts of effective
bulk shear across the Nebraska-Kansas-Missouri corner. If this
complex is able to grow and sustain itself through the morning, it
will track eastward across the Missouri-Iowa border before shooting
south-southeast into central and eastern Missouri this afternoon and
evening. Hail and damaging winds will be the main concerns with any
storms become strong to severe. There is some uncertainty in whether
these storms will sustain themselves as they shoot south-southeast
into the forecast area. While instability, moisture, and shear are
more than sufficient for strong to severe weather development, the
building mid-level ridge could stunt necessary lift.

MRM

&&

.SHORT TERM... (Through Late Tonight)
Issued at 345 AM CDT Sun Jun 12 2022

The CWA currently remains beneath northwesterly flow aloft as the
upper-level ridge across the southwestern US begins to build into
the Midwest. Warm air advection closer to the surface has sustained
pockets of scattered showers and a brief isolated thunderstorm or
two overnight across portions of Missouri and Illinois. Poor lapse
rates over the CWA are expected to keep this convection in check
through early this morning.

Our attention then turns to a disturbance generating convection
currently over South Dakota and northern Nebraska as it rides the
periphery of the ridge into Illinois later this morning, bringing
scattered showers and thunderstorms to portions of northeastern
Missouri and Illinois. At that time, the atmosphere will be growing
increasingly unstable, with the 00Z HREF having roughly 2,000-3,000
J/kg of MUCAPE building into this portion of the CWA where
approximately 40 kts of 0-6 km bulk shear will be present. This may
lead to a strong to severe storm or two primarily capable of
damaging wind gusts and large hail during the late morning hours
primarily across west-central and south-central Illinois. With the
upper-level ridge building into the CWA this morning leading to
rising heights and warming low to mid-level temperatures, confidence
is high that the atmosphere will becoming increasingly unfavorable
for robust convection through the morning and into the afternoon,
limiting the chance of convection to the aforementioned portion of
the CWA this morning.

Low to mid-level flow will become increasingly southwesterly through
the day, advecting even warmer temperatures into the CWA. While
cloud cover from this morning's disturbance will limit heating over
northeastern Missouri and west-central Illinois, southwesterly
surface winds and 850 mb temperatures creeping into the low 20s C
will lead to surface temperatures along and south of the I-70
corridor rising into the low to mid-90s. Dew points in the mid-70s
will lead to heat index values in this portion of the CWA to reach
105, with some locations seeing values edging close to 110.
Therefore, the current heat advisory remains on track.

Tonight, the low level jet will ramp over the region, with elevated
convection expected at its nose where warm air advection is expected
to be at its strongest. This convection will likely initiate during
the late evening/early overnight hours across northeastern Missouri
southward along the Mississippi River, with the focus for convection
quickly shifting eastward primarily into our Illinois counties and
then east of the CWA. It is possible that this convection becomes
strong to severe given MUCAPE values around 4,000 J/kg and effective
shear of around 30 kts, but the greatest chance for this currently
appears to occur outside of our CWA as the nose of the jet pushes
eastward.

Elmore

.LONG TERM... (Monday through Saturday)
Issued at 345 AM CDT Sun Jun 12 2022

Confidence remains high in anomalous and impactful heat through
midweek.

On Monday, the upper-level ridge will continue to build into the
Midwest and eastern CONUS as southwesterly low to mid-level flow
increases. Within this flow, a highly anomalous air mass will advect
into the Middle Mississippi Valley, characterized by 850 mb
temperatures that only seem to be creeping up with each
initialization and are now forecast to top out around 28 degrees C.
These mid-level temperatures, which are at the maximum of the NAEFS
and EPS climatology, will correlate with surface temperatures around
100, with some locations possibly seeing values in the low 100s. Dew
points around 70 degrees area-wide, with some locations in Illinois
seeing values in the low to mid-70s, will lead to heat index values
of at least 105 area-wide. Locations where the warmest temperatures
and highest dew points overlap will see heat index values likely
around 110 and possibly even a couple degrees higher than that. Some
guidance indicates that cloud cover and outflow associated with
disturbances riding the periphery of the ridge may impact our far
northern and eastern counties, which may limit surface heating to a
degree. However, narrow ensemble spread in surface temperatures area-
wide gives me high confidence in the forecasted heat.

For Tuesday, the upper-level ridge will continue building poleward,
and its axis will shift gradually eastward, taking the temperature
maximum at 850 mb with it. This will lead to lower 850 mb
temperatures by a couple of degrees over the CWA, translating to our
surface temperatures being a degree or two cooler, primarily in our
Missouri counties. However, areas along and east of the Mississippi
River can expect similar values as will be experienced Monday.
Guidance consensus is that the plume of greater dew points will also
shift eastward, reducing our humidity somewhat. This will lead to
widespread heat index values around 105 degrees. This gradual and
subtle edging down of the heat will continue on Wednesday as the
ridge begins to break down as a trough passes through the Northern
Plains and enters the upper-Midwest.

This trough will send a cold front into the Middle Mississippi
Valley sometime late Wednesday through Friday. The trend among
ensemble guidance is to dampen the impact of the trough on the
ridge, leading to uncertainty with the timing of the front and how
quickly it will move through the region. It still appears likely
that the front will make it through the CWA sometime near the end of
the week, bumping temperatures down to just above climatological
normals. Each of the WPC ensemble clusters show the upper-level
ridge quickly building back across the central CONUS, leading to
uncertainty in how long these near-normal temperatures will last
through the weekend.

Elmore

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 615 AM CDT Sun Jun 12 2022

Confidence is high in predominantly VFR flight conditions at local
terminals through the forecast period. There is a chance for
scattered showers and possible a thunderstorm across west-central
Illinois in proximity to the KUIN terminal, but confidence in
direct impacts is low at this time. There is another chance for
rain across the region tonight, but current thinking is that this
will be east of the local terminals. Winds will remain light and
generally out of the south/southwest through the day. Overnight, a
low-level jet will ramp up over the region, possibly leading to
low-level wind shear over at least some of the local terminals.
However, it is currently uncertain how strong surface winds will
be overnight, with stronger winds possibly mitigating impacts
from low-level wind shear. Given this uncertainty, I will leave it
out of the TAFs for now, but it may be added in later forecasts if
confidence increases.

Elmore

&&

.CLIMATE...
Issued at 345 AM CDT Sun Jun 12 2022

RECORD MAX TEMPERATURES (VALUE/YEAR)
        SUN 6/12  MON 6/13  TUE 6/14  WED 6/15   THU 6/16
STL...   98/2016   98/1952   97/1987  101/1952   100/1952
COU...   98/1952  100/1953   99/1987   99/2016   100/1936
UIN...  102/1918   99/1921   99/1922  100/1911   102/1936

RECORD MAX MIN TEMPERATURES (VALUE/YEAR)
        MON 6/13  TUE 6/14  WED 6/15   THU 6/16
STL...   80/2017   78/1981   80/2016    79/2016
COU...   75/1981   77/1981   76/2016    76/2016
UIN...   75/1981   75/1981   75/1994    78/1922

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory until 9 PM CDT this evening for Calhoun IL-Clinton
     IL-Madison IL-Monroe IL-Randolph IL-Saint Clair-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, Jun 12, 3:57 AM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
357 AM CDT Sun Jun 12 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-130900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
357 AM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for scattered thunderstorms across portions of the
region this morning and then again overnight. A storm or two over
portions of Illinois this morning may become strong to severe, with
damaging wind gusts and large hail being the primary threats.

Heat index values of around 105 to 110 degrees are expected today. A
Heat Advisory has been issued for portions of southern Illinois,
southeast Missouri, central Missouri, and east-central Missouri for
late this morning through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms across portions of the area
Wednesday and Thursday.

Heat index values of around 105 to 110 degrees are expected Monday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report occurrences of wind damage and
hail to the Saint Louis National Weather Service.

Elmore

In the hours before

Local storm report, Jun 12, 10:37 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1037 AM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HAIL             MODESTO                 39.48N 89.98W
06/12/2022  E1.25 INCH       MACOUPIN           IL   PUBLIC

            TWITTER REPORT SENT AT 10:25.

&&

MCF
Local storm report, Jun 12, 10:38 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1038 AM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HAIL             2 NNE NILWOOD           39.42N 89.79W
06/12/2022  M1.00 INCH       MACOUPIN           IL   BROADCAST MEDIA

            PHOTO OF OBLONG QUARTER-SIZE HAIL SENT TO
            MEDIA PARTNER.

&&

PFAHLER
Local storm report, Jun 12, 10:48 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1048 AM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     TSTM WND DMG     5 S STANDARD CITY       39.28N 89.79W
06/12/2022                   MACOUPIN           IL   TRAINED SPOTTER

            TREE DOWN BLOCKING ROUTE 108 ONE MILE EAST
            OF STANDARD CITY RD.

&&

PFAHLER
Local storm report, Jun 12, 10:50 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1050 AM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             LITCHFIELD              39.18N 89.66W
06/12/2022  E1.00 INCH       MONTGOMERY         IL   EMERGENCY MNGR

&&

PFAHLER
Local storm report, Jun 12, 10:52 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1052 AM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HAIL             2 W LITCHFIELD          39.18N 89.69W
06/12/2022  M1.00 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

PFAHLER
Local storm report, Jun 12, 10:53 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1053 AM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     5 E CARLINVILLE         39.28N 89.80W
06/12/2022                   MACOUPIN           IL   LAW ENFORCEMENT

            MACOUPIN COUNTY SHERIFFS OFFICE REPORTED
            TREES DOWN EAST OF CARLINVILLE. TIME
            ESTIMATED FROM RADAR.

&&

MCF

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:25 AM CDTSevere Thunderstorm WarningLSXMacoupin50 min
Jun 12, 10:14 AM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery46 min
Jun 12, 10:43 AM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison, Montgomery47 min
Jun 12, 2:52 PM CDTHeat AdvisoryLSXAdams, Bond, Brown, Calhoun, Clinton, Fayette and 11 more5 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.